How epilepsy can affect oral health?

When we hear about epilepsy the first thing that comes in our mind is seizures. However, this brain disorder can have a severe impact on oral health as well. Epilepsy, when combined with poor oral health, can make the visit to the doctor or Dentist, CT, a real challenge.

People with epilepsy must schedule their visit to a dentist on a regular basis. There are a lot of conditions that can affect the health of an epileptic person. Some of the most common issues that an epileptic patient can face are:

Gnashing teeth leading to tongue and cheeks bite.

Displacement of the tooth from the socket.

Fracture in the jaw.

Need for the root canal, making the situation more difficult for the patients. This treatment is relatively painful and especially in a situation where a patient is suffering from epilepsy, it can further degrade the situation and make it worse.

Tooth dislocation is a possible outcome

Epileptic patients are more likely to have more missing tooth as compared to others. Apart from these common issues, there are several problems that can be the outcome of treatment required in epilepsy, also the seizures cause various issues like bleeding gums, overgrown gums etc.

Epilepsy also creates B 12 deficiency in patients that can cause ulcers. The medications used for the treatment can also have an adverse effect on the absorption strength of the body with respect to vitamin D. Therefore, along with B 12 deficiency, patients can also go through severe vitamin D deficiency, leading to further downfall in oral health.

Though it takes some time to overcome epilepsy and its adverse effects on health, however issues related to oral health can easily be combated by making regular visits to dental care clinic center for a regular oral health check-up.

How to make dental visits easier:

We all know that visit to the doctor during this health condition can be really exhausting, however small precautions and tips can make these visits relatively easier. Make sure to schedule your appointments, also ensure that your dentist is well aware of your situation. Before you start any medication, talk to your dentist and tell him about all the previous medicines that you are taking. This is to ensure that no two medicines have an adverse effect. If you have a missing tooth consult both your dentist and physician before getting it replaced. Tooth replacement must be done in accordance with the frequency of seizures and other epilepsy consultations.

Dural Venous Sinus Thrombosis due to maxillary sinus infection

Dural venous sinus thrombosis ( DVST ) is a sporadic disease with an unreliable prognosis. Diverse aetiologies play major role in the development of dural sinus thrombosis like infections from paranasal sinusitis, intracranial abscess, otitis, mastoiditis and meningitis have also been reported. DVST is a rare complication of maxillary sinus infection. Maxillary sinusitis infection may spread directly to orbit via lamina papyracea and it is expedited by the presence veins of breschet.

The trabeculated cavernous sinus acts as sieves, fltering bacteria, thrombi from the maxillary sinus, medial third of face and teeth. Due to lack of one-way valves infected thrombi or blood clot from deep facial vein or inferior ophthalmic vein communicate to cavernous sinus via pterygoid plexus.

Clinical presentations are various in DVST and headache is themost common presenting symptom. Sensory defcits, dysphagia, seizures occurs in 75% of cases. Magnetic Resonance Imaging (MRI) combined with Magnetic Resonance Venography (MRV) remains gold standard imaging technique in diagnosing DVST.

The corner stone of DVST treatment is administration of anticoagulants such as low molecular weight heparin and warfarin. Dentist often accidently diagnose maxillary sinusitis during routine radiographic examination like intraoral periapical radiograph and panoramic tomogram.

Most of maxillary sinusitis patient present with pain originating from orofacial region. Severe headache, papilloedema with signs like kernig’s sign tends to preponderate in most cases of DVST. Early aggressive treatment of infection involving maxillary sinus can prevent the development of DVST

Herpes-associated erythema multiforme (HAEM)

Erythema multiforme is an acute and self-limiting mucocutaneous hypersensitivity reaction

triggered by certain infections and medications. One of the most common predisposing factors for erythema multiforme is infection with herpes simplex virus (HSV). HAEM is an acute exudative dermatic and mucosal disease caused by the infecting HSV. It has a recurrence and idiorestriction, characterised by increasing of CD4+ T leucomonocytes.

 

Drugs, including dioclofenac sodium, sulfonamides and penicillins, also predispose to thedevelopment of erythema multiforme. Alpinia galanga is a known Siddha drug used by thattraditional medicinal system for treating numerous acute and chronic inflammatory disorder. The anti-inflammatory action of Alpinia galanga is due to active phytochemical components such as 10-acetoxychavicol acetate (ACA) and trans-p-hydroxycinnamaldehyde present in it.

 

             The most common trigger for the development of EM is the HSV (HSV-1 and HSV-2). The pathogenesis of HAEM is consistent with a delayed hypersensitivity reaction. The disease begins with the transport of HSV DNA fragments by circulating peripheral blood mononuclear CD34+ cells (Langerhans cell precursors) to keratinocytes, which leads to the recruitment of HSV-specific CD4+ Th1 cells. The inflammatory cascade is initiated by interferon γ (IFN-γ), which is released from the CD4+ cells in response to viral antigens, and immunomediated epidermal damage subsequently begins.

Treatment of erythema multiforme depends on the severity of the clinical features. Mild forms usually heal in 2–6 weeks; local wound care, topical analgesics or anaesthetics for pain control,

and a liquid diet, are often indicated in these situations. For more severe cases, intensive management with intravenous fluid therapy may be necessary. Oral antihistamines and topical steroids may also be necessary to provide symptom relief. Systemic corticosteroids have been used successfully in some patients, but evidence to support their use for erythema multiforme is limited.

     In case of HAEM, it is effectively managed with acyclovir (200 mg, 5 times a day for 5 days), but only if the therapeutic scheme is started in the first few days. If erythema multiforme keeps recurring, a continuous low dose of oral acyclovir is necessary. Oral acyclovir has been shown to be effective at preventing recurrent HAEM and the protocols may include 200–800 mg/day for 26 weeks.

Before treatment

Before treatment

After treatment

After treatment

Is Paracetamol safest analgesic?

Paracetamol (Acetaminophen) is a commonly used analgesic and antipyretic agent. It acts by preferentially inhibiting Cox-3 receptors. Angioedema to paracetamol is rare and likely to occur in children. Angioedema is a localized self-limiting swelling in the dermis, lip mucosa and tongue. It occurs due to release of plasma and vasoactive mediators.

 Angioedema is generally subdivided into idiopathic angioedema, extrinsic factor induced angioedema and angioedema with C1-INH defciency. The extrinsic factor induced angioedema includes angioedema associated with Non Steroidal Anti Inflammatory Drug (NSAID) such as aspirin, paracetamol.

Generally NSAID-induced angioedema considered as a non-allergic reaction. The pathogenesis of NSAID induced angioedema is by inhibition of Cyclooxygenase (Cox) which results in signifcant
changes in arachidonic acid metabolism such as cysteinyl leukotriene excessive production. Recent research suggests that bradykinin play a vital role in the pathogenesis of most forms of nonallergic angioedema.

 Patient with oropharyngeal angioedema may present with acute upper airway obstruction and this should be monitored for airway. Since, oedema from the site typically progresses rapidly and may end up in life-threatening complications

The important step in treatment of angioedema is to terminate the drug that suspected to trigger angioedema. Antihistamines and glucocorticoids often act as mainstay drugs in treatment of drug induced angioedema

All healthcare professionals should be aware of such a possibility of allergy due to paracetamol . Furthermore, such an event should be recognized early and treated accordingly.